Alert archive / Kansas / Wind Advisories in 2022

Wind Advisory 17, NWS Wichita, KS

April 30, 202211 counties in Kansas

NWS Wichita, KS issued this wind advisory at Apr 30, 2022, 2:42 AM CDT for 11 counties in Kansas. It took effect at Apr 30, 2022, 6:00 AM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Apr 30, 2022, 2:42 AM CDT (07:42 UTC)
In effect from
Apr 30, 2022, 6:00 AM CDT
Expired
Apr 30, 2022, 6:58 PM CDT
In force
13 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Chase County, KS, Ellsworth County, KS, Harvey County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 100 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
2848 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

031 
WWUS73 KICT 300742
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
242 AM CDT Sat Apr 30 2022

KSZ032-033-047>050-302145-
/O.NEW.KICT.WI.Y.0017.220430T1100Z-220501T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, and Sterling
242 AM CDT Sat Apr 30 2022

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Russell, Lincoln, Barton, Ellsworth, Saline and Rice 
  Counties.

* WHEN...From 6 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured light weight
  objects and make driving difficult for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ051>053-067-068-302145-
/O.NEW.KICT.WI.Y.0017.220430T1600Z-220501T0000Z/
McPherson-Marion-Chase-Reno-Harvey-
Including the cities of McPherson, Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Hutchinson, and Newton
242 AM CDT Sat Apr 30 2022

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...McPherson, Marion, Chase, Reno and Harvey Counties.

* WHEN...From 11 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured light weight
  objects and make driving difficult for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
610 
WWUS73 KICT 302049
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
349 PM CDT Sat Apr 30 2022

KSZ032-033-047>053-067-068-010000-
/O.CON.KICT.WI.Y.0017.000000T0000Z-220501T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, and Newton
349 PM CDT Sat Apr 30 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Central Kansas.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured light weight 
  objects and make driving difficult for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
261 
WWUS73 KICT 302358
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
658 PM CDT Sat Apr 30 2022

KSZ032-033-047>053-067-068-010100-
/O.CAN.KICT.WI.Y.0017.000000T0000Z-220501T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, and Newton
658 PM CDT Sat Apr 30 2022

...WIND ADVISORY IS CANCELLED...

Winds have begun to weaken this evening, so the wind advisory will
be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 30, 12:46 AM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 30, 12:46 AM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1246 AM CDT Sat Apr 30 2022

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Monday night)
Issued at 256 PM CDT Fri Apr 29 2022

Convective trends/severe mode the main concern/challenge this
evening. Little change from previous thinking/discussions, as warm
sector continues to destabilize with dry-line (DL) at 19z starting
to mix eastward from GBD to just east of PTT/P28 line. So, expect
the DL focus to be situated just west of the I-135 corridor in
the 21z-00z time frame where 2500-3000 j/kg MLCape should reside
with weakening inhibition. IF DL convection can develop, then very
favorable bulk shear of 45-50 kts normal to the DL, around 100
j/kg 0-3km Cape and increasing low level helicity with backing
near surface flow toward around 00z will support supercells with
potential for significant large hail and tornadoes across south
central Kansas into the Flint Hills through early this evening.
Otherwise, there remains rather high confidence in quasi-linear
strong to severe convection as the cold front merges with the DL
late this evening/tonight as it progresses eastward from the I-
135 corridor across the Flint Hills into southeast Kansas. This
will pose mainly a damaging wind threat with some potential for
marginally large hail early on.

A drier and cooler regime will follow on Saturday as the upper low
deepens over the Upper Midwest. Some diurnally enhanced stratocu
could drift over portions of central and eastern Kansas with gusty
northwest winds diminishing late in the day. Dry weather expected on
Sunday with return southerly flow and mild/near seasonal
temperatures.

Sunday night-Monday: Strong low level moisture transport Sunday
night may result in moderate instability with sufficient cloud
bearing shear for strong storms with potential MCS moving across
southern Kansas. Then on Monday the warm front will bow northward
putting at least portions of southern and eastern Kansas in the
very moist unstable warm sector ahead of another vigorous upper
trof moving into the central Plains. Of course the NAM is more
bullish with the Sunday night-Monday scenario over the GFS.
Nonetheless, another dry-line/cold frontal merger scenario looks
to evolve along/east of I- 135 in the late afternoon/evening with
higher probability of severe wind/squall line, though conditional
chances again for somewhat more isolated storms/supercells across
far southern Kansas or more probable northern Oklahoma at the
moment.

Darmofal

.LONG TERM...(Tuesday through Friday)
Issued at 256 PM CDT Fri Apr 29 2022

A more typical active Spring-time pattern will prevail next week.
Another upper low will be somewhat slower to progress eastward
from the western conus into the Plains Wednesday into Thursday.
The medium range ensemble members show some variance late in the
week, so confidence is lower especially on PoP trends.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1243 AM CDT Sat Apr 30 2022

Line of strong thunderstorms will exit southeast Kansas by 08z,
with clearing skies in its wake. Strong and gusty west/northwest
winds will prevail Saturday, strongest across central and north-
central Kansas, where gusts could reach 35-40 kts.

&&

.FIRE WEATHER...
Issued at 256 PM CDT Fri Apr 29 2022

Gusty northwest winds on Saturday will result in very high
grassland fire danger from late morning through the afternoon
across portions of central Kansas, mainly west of highway 14.
Otherwise, fire weather concerns are expected to be low to
moderate Sunday into next week with periodic chances for
widespread wetting rains.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    52  74  46  75 /  50   0   0   0
Hutchinson      51  73  44  74 /  30   0   0  10
Newton          51  72  45  74 /  60   0   0   0
ElDorado        51  73  46  74 /  70   0   0   0
Winfield-KWLD   51  75  46  76 /  50   0   0   0
Russell         48  71  42  74 /  30  10   0  10
Great Bend      49  72  42  74 /  20   0   0  10
Salina          51  72  44  74 /  40  10   0  10
McPherson       50  72  44  73 /  30   0   0  10
Coffeyville     55  75  48  76 /  90  10   0   0
Chanute         54  73  47  75 / 100  10   0   0
Iola            54  72  47  73 / 100  10   0   0
Parsons-KPPF    55  74  47  75 /  90  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...ADK
FIRE WEATHER...KED
Hazardous weather outlook, Apr 29, 11:30 PM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1130 PM CDT Fri Apr 29 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-010430-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1130 PM CDT Fri Apr 29 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A line of thunderstorms will move across southeast Kansas tonight
with damaging winds up to 60 mph, and hail up quarter size.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Very high grassland fire danger is expected Saturday from late
morning through the afternoon across portions of central Kansas,
mainly along and west of highway 14.

There is a good chance for thunderstorms Sunday night through
Monday
night. Some of these storms could be strong to severe. Periodic
chances for storms will exist Wednesday into Thursday with some
potential for at least strong to marginally severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Apr 30, 1:50 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
150 AM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     NON-TSTM WND GST SALINA MUNICIPAL AIRPOR 38.79N 97.64W
04/29/2022  M79 MPH          SALINE             KS   ASOS

            DELAYED REPORT.

&&

ADK
Local storm report, Apr 30, 1:57 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
157 AM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     NON-TSTM WND GST RUSSELL AIRPORT         38.87N 98.81W
04/29/2022  M90 MPH          RUSSELL            KS   ASOS

            DELAYED REPORT.

&&

ADK
Local storm report, Apr 30, 2:01 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
201 AM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     NON-TSTM WND GST ELLSWORTH AIRPORT       38.75N 98.23W
04/29/2022  M66 MPH          ELLSWORTH          KS   AWOS

            DELAYED REPORT.

&&

ADK
Local storm report, Apr 30, 2:05 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
205 AM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     NON-TSTM WND GST HUTCHINSON AIRPORT      38.07N 97.86W
04/29/2022  M62 MPH          RENO               KS   ASOS

            DELAYED REPORT.

&&

ADK
Local storm report, Apr 30, 2:07 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
207 AM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     NON-TSTM WND GST LYONS AIRPORT           38.34N 98.23W
04/29/2022  M64 MPH          RICE               KS   AWOS

            DELAYED REPORT.

&&

ADK
Local storm report, Apr 30, 2:09 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
209 AM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     NON-TSTM WND GST ELLSWORTH AIRPORT       38.75N 98.23W
04/29/2022  M74 MPH          ELLSWORTH          KS   AWOS

            CORRECTS PREVIOUS REPORT OF 66 MPH.

&&

ADK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:00 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion, Sedgwick14 min
Apr 29, 7:16 PM CDTSpecial Weather StatementICTChase59 min
Apr 29, 7:21 PM CDTSpecial Weather StatementICTSedgwick54 min
Apr 29, 7:23 PM CDTSevere Thunderstorm WarningICTChase, Marion31 min
Apr 29, 7:29 PM CDTSevere Thunderstorm WarningICTButler, Marion16 min
Apr 29, 7:32 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick43 min
Apr 29, 8:00 PM CDTTornado WarningICTMarion45 min
Apr 29, 8:04 PM CDTDust Storm WarningICTBarton, Ellsworth, Lincoln, McPherson, Reno, Rice and 2 more56 min
Apr 29, 8:07 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick53 min
Apr 29, 8:10 PM CDTTornado WarningICTButler, Sedgwick50 min
Apr 29, 8:16 PM CDTTornado Warning Tornado observedICTHarvey, Marion29 min
Apr 29, 8:21 PM CDTSevere Thunderstorm WarningICTChase18 min
Apr 29, 8:28 PM CDTSevere Thunderstorm WarningICTGreenwood62 min
Apr 29, 8:32 PM CDTSevere Thunderstorm WarningICTChase, Marion43 min
Apr 29, 8:33 PM CDTTornado WarningICTGreenwood42 min
Apr 29, 8:36 PM CDTSevere Thunderstorm WarningICTButler, Chase, Harvey, Marion39 min
Apr 29, 8:44 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick46 min
Apr 29, 8:51 PM CDTTornado Warning Tornado observedICTButler54 min
Apr 29, 8:53 PM CDTSevere Thunderstorm WarningICTButler, Chase, Harvey, Marion52 min
Apr 29, 9:11 PM CDTTornado WarningICTButler, Greenwood49 min
Apr 29, 9:15 PM CDTSevere Thunderstorm Warning Considerable damage threatICTButler, Sedgwick30 min
Apr 29, 9:30 PM CDTTornado Warning Tornado observedConsiderable damage threatICTButler, Greenwood24 min
Apr 29, 9:36 PM CDTSevere Thunderstorm Warning Considerable damage threatICTButler, Sedgwick54 min
Apr 29, 9:54 PM CDTSevere Thunderstorm WarningICTButler, Greenwood66 min
Apr 29, 10:02 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner28 min
Apr 29, 10:16 PM CDTSevere Thunderstorm WarningICTCowley, Sumner59 min
Apr 29, 10:25 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood, Sumner65 min
Apr 29, 10:34 PM CDTSevere Thunderstorm WarningICTAllen, Woodson26 min
Apr 29, 10:49 PM CDTSpecial Weather StatementICTAllen, Wilson, Woodson41 min
Apr 29, 11:03 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk, Sumner57 min
Apr 29, 11:39 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk, Montgomery, Wilson66 min
Apr 30, 12:19 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery41 min
Apr 30, 12:53 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery82 min

Nearby

Wind Advisories in Kansas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.